Alert archive / Pennsylvania / Flash Flood Warnings in 2009
Flash Flood Warning 28, NWS State College, PA
NWS State College, PA issued this flash flood warning at Aug 10, 2009, 3:12 PM EDT for Warren County, Pennsylvania. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 10, 2009, 3:12 PM EDT (19:12 UTC)
- Expired
- Aug 10, 2009, 6:15 PM EDT
- In force
- 3 hr
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Flood severity
- None
County Warren County, PA
The radar
The Buffalo radar (KBUF), 123 km from the middle of the area, began a volume at 19:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 10, 4:00 PM EDT | FLASH FLOOD | 7 E Warren, PA | MUDSLIDES CROSSING ROUTE 59 NEAR KINZUA DAM. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 48 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 7.2 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 326 J/kg
- Mixed-layer CIN
- -97 J/kg
- Mixed-layer LCL
- 980 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS51 KCTP 101912
FFWCTP
PAC123-102215-
/O.NEW.KCTP.FF.W.0028.090810T1912Z-090810T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
312 PM EDT MON AUG 10 2009
THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHERN WARREN COUNTY...
* UNTIL 615 PM EDT...
* AT 309 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN FROM A THUNDERSTORM OVER NORTHERN WARREN COUNTY.
THIS RAIN WILL EXAGGERATE THE FLOODING EARLIER TODAY AND IT WILL
ONLY TAKE A LITTLE RAINFALL TO BEGIN FLOODING. USE CAUTION NEAR THE
CONEWANGO CREEK AND ROUTE 69 BETWEEN WARREN AND CHANDLERS VALLEY.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
WARREN...CHANDLERS VALLEY AND RUSSELL.
LAT...LON 4200 7892 4186 7893 4183 7894 4183 7896
4182 7895 4178 7898 4178 7960 4200 7961
$$
FORECASTER: TYBURSKI1 follow-up statement
000
WGUS71 KCTP 102007
FFSCTP
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
407 PM EDT MON AUG 10 2009
PAC123-102215-
/O.CON.KCTP.FF.W.0028.000000T0000Z-090810T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WARREN PA-
407 PM EDT MON AUG 10 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 PM EDT FOR
WARREN COUNTY...
AT 403 PM EDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH
FLOODING OVER WARREN COUNTY. MUDSLIDES HAVE BEEN REPORTED ACROSS
ROUTE 59 NEAR KINZUA DAM.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
WARREN...GRAND VALLEY AND TIDIOUTE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
CREEKS.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.
&&
LAT...LON 4200 7892 4186 7893 4183 7894 4183 7896
4182 7895 4178 7898 4178 7960 4200 7961
$$
FORECASTER: TYBURSKIWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 2:18 PM EDT, 54 minutes earlier.
Area forecast discussion, Aug 10, 2:18 PM EDT, 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 218 PM EDT MON AUG 10 2009 .SYNOPSIS... AN UPPER LEVEL RIDGE OVER PENNSYLVANIA WILL PUSH OFF THE EAST COAST TONIGHT AND TUESDAY...ALLOWING A COLD FRONT TO PUSH THROUGH INTO THE AREA. HIGH PRESSURE WILL BUILD OVER THE STATE FOR THE SECOND HALF OF THE WEEK. && .NEAR TERM /THROUGH TONIGHT/... WARMEST AIR ALOFT RESIDES OVER CENTRAL AND EASTERN PA AT THE MOMENT... WITH RUC13 850-700 MB TEMPS 16C. AS A RESULT...ACTIVITY FIRING OVER WV IN THE 13C 850-700 MB TEMPS IS STRATIFYING AS IT REACHES THE LAUREL HIGHLANDS THIS AFTENROON. FURTHER SOUTH...SIMILAR RESPONSE IS SEEN TO THE CONVECTION FIRING OVER THE CENTRAL APPALACHIANS AS IT MOVES TOWARDS THE CAP OVER CENTRAL AND COASTAL VIRGINIA AND THE DEL MARVA. SO...WHILE WELL PROBABLY SEE SCATTERED SHOWER AND THUNDERSTORM ACTIVITY EVENTUALLY REACH INTO THE LAUREL HIGHALND BEFORE LONG... IT WILL BE GREATLY TEMPERED BY THE WARM AIR ALOFT OVER PA. AT THE SAME TIME...LAKE BREEZE BOUNDARY HAS BECOME A FOCUS FOR SHALLOW CONVECTION FROM EXTREME NORTHEAST OHIO ERIE COUNTY PA INTO CHAUTAUQUA COUNTY NY. IT MAY BE HARD FOR THIS TO MAKE MUCH EASTWARD PROGRESS IN THE THE NEAR TERM...GIVEN THE WARM TEMPS ALOFT TO THE EAST...BUT WILL NEED TO WATCH CLOSELY AS WARREN COUNTY SIMPLY CANNOT HANDLE *ANY* MORE RAINFALL...AS THIS MORNINGS FLOODING IS STILL IN THE PROCESS OF RECEDING. HOWEVER...RUC13 INDICATES THIS WILL CHANGE BY LATE AFTERNOON AS 850-700 MB TEMPS COOL OVER MY NORTHWEST COUNTIES ALLOWING GREATER DESTABIZATION AND MORE FAVORABLE EASTWARD PROPOGATION TO TAKE PLACE THEN. ANY HEAVY RAIN OVER WARREN AND WESTERN MCKEAN COUNTIES MAY REQUIRE FLASH FLOOD WARNING CONSIDERATION LATE THIS AFTERNOON AND TONIGHT. H5 RIDGE IS THOROUGHLY FLATTENED OVERNIGHT BY SHORTWAVES IMPINGING FROM THE WEST...SO WITH THE CAP BREAKING DOWN EXPECT SCATTERED CONVECTION TO LAST OVERNIGHT...WITH PERHAPS THE FAR SOUTHEAST REMAINING FAIRLY QUIET. OVERNIGHT MINS WILL BE ABOVE AVERAGE FOR THIS TIME OF YEAR...GENERALLY RANGING FROM LOWER 60S IN THE NORTH TO LOWER 70S OVER THE LOWER SUSQ. && .SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/... SRHA/TSRA EXPECTED TO REINVIGORATE ALONG SFC COLD FRONT TUESDAY...AS IT TRACKS SE ACROSS THE STATE. MREF PLUMES STILL INDICATING MODERATE INSTABILITY DEVELOPING AHEAD OF FRONT...ESP SUSQ VALLEY...WHERE SVR WX CAN/T BE RULED OUT. DRIER/CO0LER WX SHOULD FILTER INTO THE REGION WED NIGHT. HOWEVER...WILL MAINTAIN SLIGHT CHC POPS ALONG THE MASON DIXON LINE INTO THE EVENING. && .LONG TERM /THURSDAY THROUGH SUNDAY/... COSMETIC CHANGES FOR THE EXTENDED PERIODS THUR THROUGH SUN. THE CHALLENGES FOR THUR RESIDE AROUND TIMING AND PLACEMENT OF PRECIP AS WEAK MID-LVL VORT MAX SLOWLY SLIDES NE ACROSS PORTIONS OF MID-ATLANTIC REGION. 500MB WAVE PATTERN HOLDS A BROAD RIDGE WITH A RELATIVELY ZONAL FLOW. BASED ON ENSEMBLE MEMBERS SFC RIDGE SHUD REMAIN AN INFLUENCE THUR/FRI...WHICH SUGGESTS ANY PRECIP WILL REMAIN LIGHT. ANTICIPATE WITH PLACEMENT OF BERMUDA RIDGE A STEADY RETURN MOISTURE FEED FROM GULF OF MEXICO WILL PUSH NE INTO THE CAROLINAS...THUS HAVE KEPT A SLT CHC FOR PRECIP FRI/SAT FOCUS ATTM WILL BE ACROSS LOWER SUSQ-VALLEY. TEMPS APPEAR TO BE ARND SEASONAL CONDS...WITH 850MB TEMPS PROGGED IN THE LOW/MID TEENS. QUIET WEATHER THEN RETURNS TO THE REGION SAT...HOWEVER A HANDFUL OF ENSEMBLE MEMBERS PROG SOME AFTN SHRA/TSRA SAT/SUN. FOR NOW CONFIDENCE REMAINS LOW BASED ON TIMING AND PLACEMENT...SO HAVE OPTED FOR A DRY SAT NGT THRU MON. TEMPS ALSO REMAIN SEASONAL FOR THE UPCOMING WEEKEND. && .AVIATION /18Z MONDAY THROUGH SATURDAY/... VFR WILL BE INTERRUPTED AT TIMES LATE THIS AFTERNOON AND EVENING OVER WESTERN RTES BY SCATTERED CONVECTION. FOR TONIGHT...EXPECT TO SEE A BREAK IN THE CONVECTION FROM MID EVENING THROUGH MUCH OF THE NIGHT...BUT ANOTHER ROUND WILL BE MOVING IN FROM THE WEST BY 12Z TUE ALONG WITH A RETURN OF MVFR CONDITIONS. A FRONT WILL MOVE SOUTHEAST OF THE AREA BY LATE TUESDAY...STALLING SOUTH OF THE REGION. MODELS HINT THAT A WAVE OF LOW PRESSURE COULD FORM BY WEDNESDAY ALONG THE FRONT...KEEPING SHOWER AND THUNDERSTORM CHANCES GOING OVER FAR SOUTHERN AND EASTERN AREAS PERHAPS WED AND THU. VFR CONDS EXPECTED ELSEWHERE. OUTLOOK... TUE...AREAS OF MVFR WITH SCT SHRA/ISO TSRA. WED AND THU...VFR. FRI AND SAT...VFR. ISO SHRA/TSRA DURING AFTN HOURS. && .CTP WATCHES/WARNINGS/ADVISORIES... HEAT ADVISORY UNTIL 7 PM EDT THIS EVENING FOR PAZ036-046- 049>053-056>059-063>066. && SYNOPSIS...DEVOIR NEAR TERM...DEVOIR SHORT TERM...FITZGERALD LONG TERM...BEACHLER AVIATION...DEVOIR
Hazardous weather outlook, Aug 10, 7:58 AM EDT, 7 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 758 AM EDT MON AUG 10 2009 PAZ004>006-010>012-017>019-024>028-037-041-042-045-111200- WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD- NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN- JUNIATA-TIOGA-NORTHERN LYCOMING-SULLIVAN-SOUTHERN CLINTON- 758 AM EDT MON AUG 10 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS WILL DEVELOP ACROSS THE AREA THIS AFTERNOON IN ADVANCE OF A FRONTAL SYSTEM APPROACHING FROM THE GREAT LAKES. A FEW OF THE STORMS COULD BE ACCOMPANIED BY DAMAGING WIND GUSTS OR LARGE HAIL. THUNDERSTORMS WILL BE CAPABLE OF LOCALLY HEAVY RAINFALL AND LOCAL FLOODING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. PAZ046-049>053-056>059-111200- SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-NORTHUMBERLAND-COLUMBIA-PERRY- DAUPHIN-SCHUYLKILL-LEBANON- 758 AM EDT MON AUG 10 2009 ...HEAT ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HEAT ADVISORY. THUNDERSTORMS WILL DEVELOP ACROSS THE AREA THIS AFTERNOON IN ADVANCE OF A FRONTAL SYSTEM APPROACHING FROM THE GREAT LAKES. A FEW OF THE STORMS COULD BE ACCOMPANIED BY DAMAGING WIND GUSTS OR LARGE HAIL. THUNDERSTORMS WILL BE CAPABLE OF LOCALLY HEAVY RAINFALL AND LOCAL FLOODING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. PAZ033>035-111200- SOMERSET-BEDFORD-FULTON- 758 AM EDT MON AUG 10 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. PAZ036-063>066-111200- FRANKLIN-CUMBERLAND-ADAMS-YORK-LANCASTER- 758 AM EDT MON AUG 10 2009 ...HEAT ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HEAT ADVISORY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Aug 10, 11:16 AM EDT, 3 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1116 AM EDT MON AUG 10 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0831 AM FLASH FLOOD RUSSELL 41.92N 79.14W
08/10/2009 WARREN PA EMERGENCY MNGR
WATER ACROSS ROADS IN NORTHERN AND EASTERN WARREN COUNTY.
ROADS CLOSED IN CHANDLERS VALLEY AND PINE GROVE TOWNSHIP.
&&
ARTLocal storm report, Aug 10, 2:01 PM EDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE STATE COLLEGE PA
201 PM EDT MON AUG 10 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0831 AM FLASH FLOOD RUSSELL 41.92N 79.14W
08/10/2009 WARREN PA EMERGENCY MNGR
WATER ACROSS ROADS IN NORTHERN AND EASTERN WARREN COUNTY.
ROADS CLOSED IN CHANDLERS VALLEY AND PINE GROVE TOWNSHIP.
0128 PM FLASH FLOOD 3 N RUSSELL 41.96N 79.14W
08/10/2009 WARREN PA EMERGENCY MNGR
WATER COVERING ROADS IN NORTH WARREN. ONE HOUSE
SURROUNDED BY WATER IN WARREN.
&&
ARTThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 11:24 PM EDT | Special Weather Statement | CTP | McKean, Potter, Warren | 51 min |
| Aug 10, 12:09 AM EDT | Severe Thunderstorm Warning | CTP | McKean, Potter, Tioga, Warren | 81 min |
| Aug 10, 12:52 AM EDT | Areal Flood Advisory | CTP | McKean, Potter, Tioga, Warren | 3 hr |
| Aug 10, 6:55 AM EDT | Special Weather Statement | CTP | Warren | 35 min |
| Aug 10, 7:50 AM EDT | Flash Flood Warning | CTP | McKean, Warren | 4 hr |
| Aug 10, 11:43 AM EDT | Flash Flood Warning | CTP | Warren | 3 hr |
| Aug 10, 3:19 PM EDT | Special Weather Statement | CTP | Warren | 26 min |
| Aug 10, 3:42 PM EDT | Special Weather Statement | CTP | McKean | 48 min |
| Aug 10, 3:46 PM EDT | Special Weather Statement | CTP | Somerset | 29 min |
| Aug 10, 4:11 PM EDT | Severe Thunderstorm Warning | CTP | McKean | 64 min |
| Aug 10, 4:53 PM EDT | Special Weather Statement | CTP | Potter | 37 min |
| Aug 10, 4:58 PM EDT | Special Weather Statement | CTP | Cambria | 32 min |
| Aug 10, 5:02 PM EDT | Special Weather Statement | CTP | Elk | 28 min |
| Aug 10, 5:31 PM EDT | Special Weather Statement | CTP | Cambria | 59 min |
| Aug 10, 6:01 PM EDT | Severe Thunderstorm Warning | CTP | Blair, Huntingdon | 44 min |
| Aug 10, 6:39 PM EDT | Severe Thunderstorm Warning | CTP | Clearfield | 66 min |
| Aug 10, 7:11 PM EDT | Special Weather Statement | CTP | Cambria | 34 min |
| Aug 10, 7:30 PM EDT | Special Weather Statement | CTP | Schuylkill | 30 min |
Nearby
Flash Flood Warnings in Pennsylvania, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.